Texas, 2021

Hail in Texas, December 4, 2021

December 4, 2021 · NWS FWD · 1 event in 1 county or zone

Dime sized hail occurred with a strong storm in Hood County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Dime sized hail occurred with a strong storm in Hood County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 4, 12:54 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 4, 12:54 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1254 AM CST Sat Dec 4 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Sunday Evening/

Another round of stratus and fog is anticipated for a good
portion of North and Central Texas this morning. 925mb flow
remains around 30-35 knots on area VWP and this may promote more
in the way of stratus as opposed to a fog bank. For now, will
continue with patchy to areas of fog across most areas east of the
US HWY 281 corridor. There remains a low chance that a Dense Fog
Advisory may be required, but it appears that any visibilities
below 1/4 mile will be limited in time and space.

In addition to fog, modest isentropic ascent will continue to
instigate convective development across North Texas this morning.
This ascent has supported some modest convection that has had a
history of producing lightning. This conveyor of ascent will
persist, mostly for areas near and north of I-20, through
daybreak. I've nudged PoPs upward to account for near-term trends
and took a more broad-brushed approach after 15 UTC when
confidence wanes in the exact evolution of convection.

A cold front, currently sliding southward through southwest OK
will likely make progress through portions of western North Texas
and the Big Country today. However, there's not a ton of CAA nor
strong synoptic scale features that would help this boundary push
through the rest of the area, thus it will stall. Still,
convergence combined with daytime heating may be enough to
generate some isolated convection this afternoon along the
boundary from the Sherman/Denison area down toward Temple/Killeen.
The greater coverage of rain/isolated storms will be across East
Texas where low level moisture is more plentiful. Despite the what
could be a partly sunny day for most, temperatures will still
climb into the 70s and 80s (nearly 15 degrees above normal).

Tonight into Sunday morning, we'll likely experience a slight
lull in precipitation chances as the frontal boundary attempts to
retreat northward. Modest SW 850-700mb temperature advection
could spark some isolated convection across Northeast TX during
the afternoon hours. Prior to that, the approach of a warm front
could mean another round of low stratus/mist/fog.

Bain

&&

.LONG TERM... /Issued 104 PM CST Fri Dec 3 2021/
/Saturday night through Friday/

A very progressive weather pattern is expected this weekend
through next week with multiple shortwaves and cold frontal
passages expected. Each system should bring at least a low chance
for showers or possibly thunderstorms for portions of North and
Central Texas.

The weak cold front that will move across the region on Saturday
will lift back to the north Saturday night in response to
deepening surface low pressure across the Northern and Central
Plains. Aloft, a subtle shortwave will work its way across the
region, resulting in a few showers and thunderstorms, mainly
across the eastern half of the region where low level moisture
will be the most abundant. The shortwave trough axis will move
into East Texas early Sunday morning with a subtle ridge taking
its place. The ridge will be shunted to the east quickly with the
arrival of yet another shortwave ejecting from an upper low near
the Gulf of California. This second shortwave will also be weak
but will provide enough forcing for ascent to produce a few
showers and thunderstorms across the eastern zones in the
afternoon and evening. The passage of both the southern stream
shortwave and the axis of a stronger trough moving through the
northern branch of the jet stream will allow a cold front to slide
southward through the Central Plains Sunday afternoon and North
Texas Sunday night/Monday morning. Lift along the front will
result in additional showers and thunderstorms with the best
chances east of the I-35 corridor where moisture will be the
deepest. Severe weather through early next week is unlikely but
there may be enough instability to support some small hail in a
few of the storms.

Breezy, dry and much cooler weather will move in behind the cold
front Monday with highs in the 50s across North Texas and lower
and middle 60s across Central Texas. A north to northeast wind
will prevail in the 10 to 20 mph along with some gusts around 30
mph. The front should stall near the Texas Coast Monday afternoon,
remaining nearly stationary Monday night. Temperatures across North
and Central Texas Monday night will be much closer to seasonal
normals, ranging from the mid 30s in the northwest to the upper
40s across parts of Central Texas.

The front will lift rapidly back to the north Tuesday in response to
another developing low pressure system in the west. This system will
move quickly east across the Lone Star State Tuesday night and
Wednesday bringing more clouds and yet another chance for showers.
The clouds and arrival of another cold front will keep temperatures
Wednesday near seasonal normals with highs from the mid 50s to
the lower 60s.

The remainder of next week should be rain-free and mild as low level
warm air advection increases ahead of a strong system developing
across the western US. High temperatures Thursday and Friday will
be mainly in the 70s with lows Thursday night from the mid 40s to
the mid 50s.

79

&&

.AVIATION... /NEW/
/06 UTC TAF Cycle/

Highlights---Convection, ceiling, and visibility trends.

A cluster of convection just west of D10 TAFs can be expected
to move INVOF of these terminals within the next 2-4 hours.
There's some uncertainty to the cessation of precip, but if
SHRA/TSRA trends continue over the next 1-2 hours, an early AMD to
upgrade VCTS may be required for the Metroplex terminals. Waco
should remain too far south for any precipitation. Otherwise,
vsby and cigs should become reduced by daybreak Saturday with IFR
to LIFR cigs/vsby probable, especially at Waco. VFR is expected
by noon with predominantly south flow. There will be a risk for
additional convection along a diffuse frontal boundary this
afternoon. Most activity this afternoon should remain east of
TAFs. There's a low chance that MVFR cigs may creep back into Waco
between 04-06 UTC Sunday, but too much uncertainty does not
warrant inclusion in the TAF at this juncture.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  76  56  77  47 /  50  30  10   5  30
Waco                61  77  61  76  52 /   5  20  20   5  30
Paris               61  73  58  72  46 /  30  30  40  20  60
Denton              59  76  50  77  42 /  40  30  10   5  30
McKinney            61  75  55  76  45 /  10  30  20  10  40
Dallas              62  76  57  76  48 /  40  30  20   5  30
Terrell             62  76  59  76  48 /  20  30  20  10  40
Corsicana           62  76  62  77  52 /  10  30  20  10  50
Temple              61  76  61  77  52 /   5  20  20   5  30
Mineral Wells       57  73  49  78  43 /  60  10   5   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 3, 5:35 PM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
535 PM CST Fri Dec 3 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
535 PM CST Fri Dec 3 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Areas of fog could reduce visibility below 1 mile at times, mainly
along and east of the I-35 corridor.

Isolated thunderstorms are possible across parts of North Texas
during the pre-dawn hours. Lightning would be the main hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance of storms mainly along and east of I-35 Saturday
through Sunday night. Severe weather is not expected, but a few of
the stronger storms may produce small hail and gusty winds.

A slight chance of storms returns around the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 4, 12:54 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1254 AM CST Sat Dec 4 2021

TXZ131>133-040745-
Hood TX-Johnson TX-Somervell TX-
1254 AM CST Sat Dec 4 2021

...A strong thunderstorm will impact portions of northeastern
Somervell, northwestern Johnson and eastern Hood Counties through 145
AM CST...

At 1253 AM CST, Doppler radar was tracking a strong thunderstorm near
Granbury, moving east at 15 mph.

HAZARD...Winds up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Granbury, Pecan Plantation, Godley and Oak Trail Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Granbury, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now!

&&

LAT...LON 3256 9762 3255 9760 3246 9749 3231 9752
      3229 9789 3247 9791
TIME...MOT...LOC 0653Z 265DEG 11KT 3239 9781

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Bain

The radar

The Dallas/Ft Worth radar (KFWS), 47 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hood

When
December 4, 1:03 AM CST
Where
Hood County, 2.23 mi SE of Granbury
Measured
0.75 in hail
Reported by
Public
Coordinates
32.430, -97.770

Dime sized hail was reported via mPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998735.